Improved Lower Bounds on the Randomized Complexity of Graph Properties

  • Amit Chakrabarti
  • Subhash Khot
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2076)


We prove a lower bound of Ω(n 4/3 log1/3 n) on the randomized decision tree complexity of any nontrivial monotone n-vertex bipartite graph property, thereby improving the previous bound of Ω(n 4/3) due to Hajnal [H91]. Our proof works by improving a probabilistic argument in that paper, which also improves a graph packing lemma proved there. By a result of Gröger [G92] our complexity lower bound carries over from bipartite to general monotone n-vertex graph properties. Graph packing being a well-studied subject in its own right, our improved packing lemma and the probabilistic technique used to prove it, may be of independent interest.


Decision tree complexity monotone graph properties randomized complexity randomized algorithms graph packing probabilistic method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ASE00]
    Alon, N., Spencer, J. H. The probabilistic method, Second Edition, Wiley-Interscience Series, 2000, Appendix A.Google Scholar
  2. [B78]
    Bollobás, B. Extremal Graph Theory, Academic Press, 1978, Chapter 8.Google Scholar
  3. [G92]
    Gröger, H. D. On the randomized complexity of monotone graph properties, Acta Cybernetica, 10 (1992), 119–127.zbMATHMathSciNetGoogle Scholar
  4. [H91]
    Hajnal, P. An Ω(n 4/3) lower bound on the randomized complexity of graph properties, Combinatorica, 11 (1991), 131–143.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [HS92]
    Hajnal, P., Szegedy, M. On packing bipartite graphs, Combinatorica, 12 (1992), 295–301.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [K88]
    King, V. Lower bounds on the complexity of graph properties, Proc. 20th ACM STOC (1988), 468–476.Google Scholar
  7. [RV76]
    Rivest, R.L., Vuillemin, J. On recognizing graph properties from adjacency matrices, Theoret. Comput. Sci., 3 (1976), 371–384.CrossRefMathSciNetGoogle Scholar
  8. [Y87]
    Yao, A.C. Lower bounds to randomized algorithms for graph properties, Proc. 28th IEEE FOCS (1987), 393–400.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Amit Chakrabarti
    • 1
  • Subhash Khot
    • 1
  1. 1.Department of Computer SciencePrinceton UniversityPrincetonUSA

Personalised recommendations